Aug 25, 2007
After 11 great years on Crixivan/Combivir, my doctor is changing me to Sustiva/Combivir to avoid long term kidney issues. Undetectable since 1996. Very adherent patient. Concerned with long-term efficacy of Sustiva. Also, any issues with lipo with Sustiva?
Response from Dr. Young
Thanks for your post.
As you can read, I'm pretty conservative when it comes to switching patients off of long-term, successful regimens- such as your experience with indinavir (Crixivan) and Combivir. If you haven't had difficulty with adherence (which is quite an issue with indinavir) or side effects after 11 years, it would be hard for me to predict that you'll have problems in the future.
Nonetheless, it is entirely reasonable to say that the pill burden and 3 times-daily, fasting dosing of indinavir and it's affects on lipids (and possibly kidneys) would be ample reason to consider simplification to efavirenz (Sustiva).
Indeed, efavirenz + Combivir is a preferred or recommended first-line regimen on today's treatment guidelines (whereas indinavir has fallen from this list). Side effect profilles of efavirenz-based regimens are generally excellent, save for the small percentage of persons who have psychological issues.
Efavirenz's risk of lipoatrophy is considered low, though in one study, higher than that seen among patients starting on a boosted protease-containing regimen. If you haven't experienced lipo to date, I'd think that the risk in the future should be very low.
I hope this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Yeast Infection Or Hpv How Do I Tell
- Will Chlamydia Go Away On Its Own?
- What Will Happen If You Have Herpes And Don't Get Treatment?
- What Effects Does Syphilis Have On Sterility And Infertility?
- What Cream Can You Put On Genital Herpes?
- What Can You Take To Prevent Current Genital Warts Breakouts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.